Fake Percocet® tablets may pose huge fentanyl threat

We are concerned about reports that a significant quantity of tablets branded as ‘Percocet®’ have been seized in the London area that contain fentanyl. Genuine Percocet® would contain oxycodone and paracetamol, whereas these fake branded tablets contain only fentanyl and therefore the risk of overdose or death is much greater, even when taking a very small amount.
This is the first time we have been made of aware of them in the UK.

What is fentanyl?

Fentanyl is a synthetic opioid, which is lab-made and mimics the effects of natural opioids (such as opium or heroin). Some fentanyls are controlled drugs which can be supplied legally on prescription for pain. Fentanyl is about 100 times more potent than morphine.  Illicit fentanyl caused a spike in drug-related deaths in England in 2017 and has been responsible for thousands of drug-related deaths in North America.

What are the risks?

Fentanyls are often sold illicitly. If they have been mixed with other substances, many people may not realise that the product they have acquired even contains them.

Fentanyls are opioids, so they have many of the same side effects as heroin, including sedation and respiratory depression. As they are usually very quick acting and very strong, the risk of overdose is much higher - even very small amounts could be fatal for someone who is already using heroin.

The risks are increased even further if:

·         Mixing with other substances (including alcohol)

·         Using larger amounts

·         Taking by injection

·         Taking alone as there is less chance of someone being around to get help quickly.

If someone overdoses they will need medical attention much more quickly. They may need to be given naloxone, a common antidote to heroin overdose, in larger amounts. The overdose is more likely to be fatal because the overall drug intake will be so much stronger.

Advice for people at risk of using this batch of illicit Percocet®

In light of that fact that these tablets only contain fentanyl, there is no appropriate harm reduction message other than to avoid taking this drug.

We encourage people at risk to:

·         Be extra cautious about where they get their drugs from and what they are taking

·         Avoid mixing drugs, including alcohol

·         Avoid using alone

·         Know the signs of overdose – they include loss of consciousness, shallow or absent breathing, ‘snoring’ and/or blue lips or fingertips – and be prepared to call 999 immediately if you think someone has overdosed.

Remember to carry Naloxone.